Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Side Effects Seem Unbearable!
Jan 19, 2000

I am a 32 year old HIV+ male who was diagnosed in July 1999. At present I am not on any medication, but monitor my blood counts every 3 months in order to see how things are. After reading many of the posts in this forum, I am terrified to even think about beginning any anti-retroviral therapy. I know it may seem vain and shallow but I think I'd rather die than go through life with a hump on my back or experience facial wasting that makes me look like a refugee from Dachau.

I have had three VL and CD4 tests done since my diagnosis. My first results were very good. VL was 440 and my CD4 was 850 (37%). After three months I had another test which was discouraging. VL was 2260 CD4 was 680 (34.9%). My doctor was concerned so I had another test after a month. The latest test showed VL 1400, CD4 750 (38%). Doc said it looks good and didn't recommend meds. I'll get another blood test in March. My question is this, based on my above counts do you think I can wait a while before thinking about anti-retrovirals? It seems that even if there is some disease progression it will be slow based on my viral load. If I do decide to take meds what combination is LEAST LIKELY to cause lipodystrophy or facial wasting?

Also, reading a forum like this one may give me a skewed picture of the prevelance of these side effects. What percentage of HIV+ people experience serious facial wasting or lipodystrophy? I've heard everywhere from 15%--70%.

Response from Dr. Fisher

1. You definitely can wait. These numbers are quite acceptable to defer treatment. I agree with your doc.

2. Least likely: probably AZT, 3TC and either nevaripine or efavirenz.

3. Serious facial wasting is probably around 10% or less. The 70% figure includes all forms or lipodystrophy and lipid disorders.

Alvan Fisher, M.D.


Previous
update
Next
HCG and Genotropin for Growth

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement